Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 24, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 24, 2020, 3:49 PM MST for Maricopa County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2020, 3:49 PM MST (22:49 UTC)
- Expired
- Jul 24, 2020, 7:45 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 59 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 1585 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
732
WGUS55 KPSR 242249
FFWPSR
AZC013-250245-
/O.NEW.KPSR.FF.W.0024.200724T2249Z-200725T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
349 PM MST Fri Jul 24 2020
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
The Bush Fire burn scar in...
Maricopa County in south central Arizona...
* Until 745 PM MST.
* At 349 PM MST, Doppler radar indicated thunderstorms producing
heavy rain over the Bush Fire Burn Scar. Between 0.5 and 1 inch of
rain has fallen. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Sycamore Creek. The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Bush Fire
Burn Scar.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of areas in and around
the Bush Fire Burn Scar.
* Some locations that will experience flash flooding include...
Ballantine Trailhead and Round Valley.
This includes the following highways...
AZ Route 87 between mile markers 205 and 215.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3385 11139 3382 11137 3381 11139 3379 11138
3378 11139 3373 11139 3368 11145 3369 11150
3372 11151 3374 11150 3375 11153 3376 11153
3378 11152 3380 11149 3382 11150 3384 11149
3385 11147 3386 11147 3386 11146 3387 11146
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.5 INCHES IN 1 HOUR
$$
MS3 follow-up statements
868
WGUS75 KPSR 250002
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
502 PM MST Fri Jul 24 2020
AZC013-250245-
/O.CON.KPSR.FF.W.0024.000000T0000Z-200725T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
502 PM MST Fri Jul 24 2020
...FLASH FLOOD WARNING FOR THE BUSH FIRE BURN SCAR REMAINS IN EFFECT
UNTIL 745 PM MST THIS EVENING FOR MARICOPA COUNTY...
At 502 PM MST, Doppler radar indicated thunderstorms have produced
heavy rain over the Bush Fire Burn Scar. Between 0.5 and 1 inch of
rain has fallen. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Sycamore Creek. The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Bush Fire Burn Scar.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of areas in and around
the Bush Fire Burn Scar.
Some locations that will experience flash flooding include...
Ballantine Trailhead and Round Valley.
This includes the following highways...
AZ Route 87 between mile markers 209 and 216.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3385 11139 3382 11137 3381 11139 3379 11138
3378 11139 3373 11139 3368 11145 3369 11150
3372 11151 3374 11150 3375 11153 3376 11153
3378 11152 3380 11149 3382 11150 3384 11149
3385 11147 3386 11147 3386 11146 3387 11146
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
INS692
WGUS75 KPSR 250126
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
626 PM MST Fri Jul 24 2020
AZC013-250245-
/O.CON.KPSR.FF.W.0024.000000T0000Z-200725T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
626 PM MST Fri Jul 24 2020
...FLASH FLOOD WARNING FOR THE BUSH FIRE BURN SCAR REMAINS IN EFFECT
UNTIL 745 PM MST THIS EVENING FOR MARICOPA COUNTY...
At 626 PM MST, Doppler radar indicated thunderstorms producing heavy
rain over the Bush Fire Burn Scar. Between 1 and 1.5 inches of rain
has fallen. Flash flooding is expected.
Excessive rainfall over the burn scar will result in debris flow
moving through the Sycamore Creek. The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Bush Fire Burn Scar.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of areas in and around
the Bush Fire Burn Scar.
Some locations that will experience flash flooding include...
Ballantine Trailhead and Round Valley.
This includes the following highways...
AZ Route 87 between mile markers 209 and 216.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3385 11139 3382 11137 3381 11139 3379 11138
3378 11139 3373 11139 3368 11145 3369 11150
3372 11151 3374 11150 3375 11153 3376 11153
3378 11152 3380 11149 3382 11150 3384 11149
3385 11147 3386 11147 3386 11146 3387 11146
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Hirsch964
WGUS75 KPSR 250242
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
742 PM MST Fri Jul 24 2020
AZC013-250252-
/O.EXP.KPSR.FF.W.0024.000000T0000Z-200725T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
742 PM MST Fri Jul 24 2020
...FLASH FLOOD WARNING FOR THE BUSH FIRE BURN SCAR WILL EXPIRE AT
745 PM MST THIS EVENING FOR MARICOPA COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3385 11139 3382 11137 3381 11139 3379 11138
3378 11139 3373 11139 3368 11145 3369 11150
3372 11151 3374 11150 3375 11153 3376 11153
3378 11152 3380 11149 3382 11150 3384 11149
3385 11147 3386 11147 3386 11146 3387 11146
$$
INSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 1:42 PM MST, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 24, 1:42 PM MST, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 142 PM MST Fri Jul 24 2020 .SYNOPSIS... Chances for showers and thunderstorms will generally remain confined to south-central Arizona through Saturday, with periods of locally heavy rain possible across southern Gila County through this evening. Southwest Arizona and southeast California will generally remain dry as the moisture remains further east. Rain chances decrease for Sunday into the first half of next week. Temperatures will be below normal for most locations through the weekend before warming back up above normal for the first half of next week. && .DISCUSSION... A mid-level moisture plume was evident on water vapor imagery this afternoon across the eastern half of Arizona. Showers and thunderstorms have been developing within this plume, with the most widespread activity northeast of Tucson occurring in response to a weak impulse spreading northward. An axis of precipitable water is nosing into the Phoenix area from the southeast, featuring magnitudes of 1.5-1.6 inch. Observed soundings from this morning show very weak flow in the lower-mid troposphere, with stronger southerly flow aloft. As a result, should see slow-moving storms with anvils rapidly spreading northward through this evening. Flash flood potential appears to be heightened across eastern portions of southern Gila County this afternoon in response to the aforementioned upper impulse. A Flash Flood Watch has been issued here, which includes the Blue River 1 and 2 burn scar areas. Other short-term guidance, including the HRRR, HREF, and experimental WarnOnForecast (WOF), show isolated to scattered thunderstorms extending into the outskirts of the Greater Phoenix area this afternoon and evening. Locally heavy rain will be the main threat, along with strong wind gusts. Blowing dust potential appears to be tempered by the recent rainfall southeast of the Phoenix area, and the lack of strong/widespread outflow generation across the lower deserts. Given the tight moisture gradient from west to east, southwest Arizona and southeast California will remain mostly dry, with exception to perhaps a few isolated thunderstorms over La Paz County. Not much change in the environment on Saturday with the level of activity likely to be dictated by the amount of cloud cover and convection from the previous night. Most short-term ensemble guidance favors scattered convection across southern Gila County and along the northern parts of Maricopa County. A slight downtrend on Sunday is expected with modest drying, keeping the highest thunderstorm chances across southern Gila County. The large-scale pattern should remain fairly consistent through much of next week, with strong southwesterly flow featuring weak shortwave troughs remaining positioned to the northwest, which will keep a tight moisture gradient near the Colorado River Valley and preclude exceptionally rich moisture from moving northward. One potential wildcard is the remnants of Tropical Storm Hanna (currently near the Texas coast), and if that moisture will eventually move northward across northwestern Mexico. && .AVIATION...Updated at 1812Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: As Monsoon disturbances continue to move north through the region expect partly to mostly cloudy skies with variable FEW-BKN decks from 7-15 kft. Light winds should start to favor the south during the early afternoon around 5-10 kts. The main concern will be the chance for outflow winds and isolated showers/storms during the late afternoon or the early evening. An outflow boundary looks likely from the east, with gusts near 20 kts possible around 1-3Z. If storms were to redevelop near terminals, the best time frame would be from 01-07Z. Reduced visibilities around 4-5 sm in areas of patchy blowing dust or showers will also be possible. Although uncertainty exists on the exact timing and position of storms and their outflow winds, the northern and eastern terminals, like KIWA, KDVT and KSDL appear to have better better storm/wind chances. Southeast California/Southwest Arizona including KIPL and KBLH: Expect dry conditions under clear skies through the TAF period. Light to light and variable diurnal winds will be favored through the much of the period. The exception will be breezy southerly winds at KBLH during the afternoon with some gusts into the teens. && .FIRE WEATHER... Monday through Friday: A low-grade Monsoon pattern is forecast to take hold for most of the week, with the relatively highest chances for isolated thunderstorms confined to southern Gila County. Temperatures will also warm to a few degrees above-normal by mid-week. Dry air will remain firmly entrenched across southeast California and southwest Arizona for most of the period. Minimum relative humidity values will generally range from the low teens across southeast California to the 20s over south-central Arizona. Overnight recovery above 30% is expected for all locations with values above 50% over the higher terrain of Gila County. Diurnal winds are expected aside from any gusty outflows associated with thunderstorms. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch until 10 PM MST this evening for AZZ560-563. CA...None. && DISCUSSION...Rogers AVIATION...Feldkircher FIRE WEATHER...Smith/Hopper
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:47 PM MST | Special Weather Statement | PSR | 58 min | |
| Jul 23, 10:36 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 23, 11:09 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 3 hr |
| Jul 23, 11:15 PM MST | Special Weather Statement | PSR | 45 min | |
| Jul 23, 11:59 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 2 hr |
| Jul 24, 10:29 AM MST | Flash Flood Watch | PSR | Gila | 8 hr |
| Jul 24, 4:58 PM MST | Special Weather Statement | PSR | Maricopa | 47 min |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.